Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 388, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2011, 2:32 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2011, 2:32 PM CDT (19:32 UTC)
- Expired
- May 20, 2011, 3:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Lawrence County, AR, Randolph County, AR
The radar
The Memphis radar (KNQA), 162 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1204 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
792
WUUS54 KMEG 201932
SVRMEG
ARC075-121-202015-
/O.NEW.KMEG.SV.W.0388.110520T1932Z-110520T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
232 PM CDT FRI MAY 20 2011
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
* UNTIL 315 PM CDT
* AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF STRAWBERRY...OR 14 MILES WEST OF LAKE CHARLES STATE
PARK...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK
ROCK...POCAHONTAS AND LAKE CHARLES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3650 9081 3647 9080 3617 9082 3591 9136
3623 9136 3625 9133 3625 9127 3632 9127
3633 9129 3637 9129 3641 9132 3642 9136
3646 9137 3649 9142
TIME...MOT...LOC 1932Z 241DEG 30KT 3611 9137
$$2 follow-up statements
561
WWUS54 KMEG 201948
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI MAY 20 2011
ARC075-121-202015-
/O.CON.KMEG.SV.W.0388.000000T0000Z-110520T2015Z/
RANDOLPH AR-LAWRENCE AR-
248 PM CDT FRI MAY 20 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN LAWRENCE AND RANDOLPH COUNTIES...
AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF ELM STORE TO
RAVENDEN SPRINGS TO STRAWBERRY...OR ALONG A LINE EXTENDING FROM 26
MILES NORTHWEST OF POCAHONTAS TO 11 MILES NORTHWEST OF POCAHONTAS TO
13 MILES SOUTHWEST OF LAKE CHARLES STATE PARK...MOVING NORTHEAST AT
55 MPH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BLACK ROCK...
POCAHONTAS...POWHATAN...SMITHVILLE...ELM STORE...ELEVEN POINT...WARM
SPRINGS...PITMAN...MIDDLEBROOK...BRAKEBILL...INGRAM...HAMIL...ELKINS
PARK AND STOKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3650 9081 3647 9080 3617 9082 3591 9136
3623 9136 3625 9133 3625 9127 3632 9127
3633 9129 3637 9129 3641 9132 3642 9136
3646 9137 3649 9142
TIME...MOT...LOC 1948Z 231DEG 54KT 3656 9125 3638 9107
3600 9127
$$319
WWUS54 KMEG 202007
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT FRI MAY 20 2011
ARC075-121-202017-
/O.EXP.KMEG.SV.W.0388.000000T0000Z-110520T2015Z/
RANDOLPH AR-LAWRENCE AR-
307 PM CDT FRI MAY 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAWRENCE AND RANDOLPH
COUNTIES WILL EXPIRE AT 315 PM CDT...
AT 307 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3650 9081 3647 9080 3617 9082 3591 9136
3623 9136 3625 9133 3625 9127 3632 9127
3633 9129 3637 9129 3641 9132 3642 9136
3646 9137 3649 9142
TIME...MOT...LOC 2007Z 231DEG 54KT 3674 9097 3656 9079
3618 9099
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:21 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 20, 1:21 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 121 PM CDT FRI MAY 20 2011 .UPDATE... UPDATED FOR 18Z TAF DISCUSSION. && .PREV DISCUSSION... /ISSUED 1051 AM CDT FRI MAY 20 2011/ UPDATE... MADE SOME EDITS TO THE GRIDS FOR THE REST OF THE DAY...MAINLY TO PUSH BACK THUNDERSTORM TIMING TO LATE AFTERNOON. GOOD SURFACE HEATING SHOULD ALLOW FOR MODERATE DESTABILIZATION BUT SHEAR IS PRETTY WEAK SO I EXPECT THE ORGANIZED SEVERE THREAT TO REMAIN JUST WEST OF THE CWA. REFERENCE SPC MCD825 FOR MORE INFORMATION. BORGHOFF && .PREV DISCUSSION... /ISSUED 313 AM CDT FRI MAY 20 2011/ GULF MOISTURE WILL MAKE A NOTICEABLE RETURN TO THE MIDSOUTH TODAY... IN ADVANCE OF AN UPPER LEVEL LONGWAVE TROF LIFTING INTO THE CENTRAL HIGH PLAINS. A DOWNSTREAM RIDGE AXIS OVER THE LOWER MS RIVER VALLEY WILL EFFECTIVELY CAP DEEP CONVECTION FOR MOST OF THE DAY... THOUGH AN ELEVATED CAPPING WARM LAYER WILL ERODE DURING THE AFTERNOON WITH UPPER LEVEL HEIGHT FALLS WEST OF THE MS RIVER. RAIN CHANCES WILL INCREASE FROM WEST TO EAST DURING THE EVENING AND OVERNIGHT PERIODS... AS SCATTERED CLUSTERS OF STORMS LIFT EASTWARD IN ADVANCE OF SHARP MIDLEVEL TROF AXIS LIFTING INTO THE MID MS VALLEY. AREAS NORTH OF I40 WILL SEE GREATEST RAIN POTENTIAL...THOUGH A FORWARD PROPAGATING MCS COULD BRING AN APPRECIABLE RAIN CHANCE INCREASE TO NORTHEAST MS. HODOGRAPHS APPEAR RATHER UNIMPRESSIVE... AND ANY SEVERE THREAT FOR TONIGHT AND SATURDAY WOULD BE PRIMARILY LIMITED TO SEVERE HAIL AND DAMAGING WINDS. UPPER LEVEL FLOW WILL FLATTEN BY SUNDAY...INTO MONDAY. WITH LOW AMPLITUDE WEST/SOUTHWEST FLOW... AND WEAK CINH... ISOLATED STORMS WILL BE POSSIBLE EACH DAY... WITH LITTLE DISCERNIBLE FOCUS AT THIS TIME. NEXT SIGNIFICANT UPPER LEVEL WAVE ARRIVES WEDNESDAY NIGHT...WITH THE PASSAGE AN UPPER LOW ACROSS THE MID MS RIVER VALLEY. GFS/ECMWF MODELS ARE IN DECENT AGREEMENT REGARDING TIMING AND AMPLITUDE OF THIS FEATURE. UNDER SUCH A SCENARIO...THE MIDSOUTH WOULD LIKELY SEE A LINEAR MCS ALONG AND AHEAD OF A SURFACE COLD FRONT. 00Z GFS/ECMWF MODELS BEGIN TO DIVERGE SIGNIFICANTLY BY NEXT WEEKEND...WITH THE ECMWF MAINTAINING NORTHWEST FLOW ALOFT ACROSS THE MIDSOUTH... WILE THE GFS CONVERSELY BUILDS AN UPPER RIDGE. EITHER SOLUTION WOULD BE DRY...BUT THERE EXISTS REDUCED FORECAST CONFIDENCE FOR TEMPERATURES LATE NEXT WEEK. PWB && .AVIATION... 18Z TAF CYCLE (1PM FRI - 1PM SAT) VFR CONDITIONS WILL PREVAIL THROUGH THE REMAINDER OF TODAY AT ALL OF THE TAF SITES (OUTSIDE OF THUNDERSTORMS). THERE MAY BE A FEW STORMS NEAR JBR AND MEM LATER THIS AFTERNOON AS A SHORTWAVE MOVES NORTH ACROSS ARKANSAS. MVFR CEILINGS AND VISIBILITIES WILL BECOME INCREASINGLY LIKELY LATER TONIGHT ALONG WITH INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS. THESE CONDITIONS WILL LINGER INTO SATURDAY MORNING WITH A MIX OF VFR/MVFR CEILINGS AND VISIBILITIES. WINDS WILL REMAIN BRISK FROM THE SOUTH THROUGH THE PERIOD WITH SOME HIGHER GUSTS EXPECTED MAINLY DURING PEAK MIXING PERIODS DURING THE DAYTIME HOURS. JLH && .PRELIMINARY POINT TEMPS/POPS... MEM 70 84 72 89 / 30 50 20 30 MKL 66 82 67 87 / 20 40 20 30 JBR 67 83 69 86 / 50 60 30 30 TUP 66 87 68 91 / 10 40 20 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 20, 3:34 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 334 AM CDT FRI MAY 20 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211045- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 334 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEST OF THE MISSISSIPPI RIVER THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG. MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG THE ST FRANCIS RIVER AND ALONG THE MISSISSIPPI RIVER. SOME BACKWATER FLOODING IS ALSO POSSIBLE ALONG TRIBUTARIES TO THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF THE MIDSOUTH SATURDAY AND SUNDAY... MAINLY TO THE WEST AND NORTH OF THE NATCHEZ TRACE PARKWAY. THE PRIMARY SEVERE WEATHER THREATS WILL INCLUDE LARGE HAIL AND DAMAGING WINDS. A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE NEXT WEDNESDAY NIGHT...INTO EARLY THURSDAY. RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER INTO THE UPCOMING WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED SATURDAY AND SUNDAY. PWB
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:16 PM CDT | Special Weather Statement | MEG | Greene, Lawrence, Randolph | 44 min |
| May 20, 3:45 PM CDT | Special Weather Statement | MEG | Craighead, Poinsett | 30 min |
| May 20, 4:10 PM CDT | Special Weather Statement | MEG | Greene | 35 min |
| May 20, 4:17 PM CDT | Special Weather Statement | MEG | Craighead | 28 min |
| May 20, 4:34 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Mississippi, Poinsett | 41 min |
| May 20, 5:36 PM CDT | Special Weather Statement | MEG | Craighead | 24 min |
| May 20, 6:17 PM CDT | Special Weather Statement | MEG | Mississippi | 28 min |
| May 20, 6:27 PM CDT | Special Weather Statement | MEG | Mississippi | 33 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.